From my perspective, oral contraceptives may provide you with a 99 percent chance of safety against unwanted pregnancies, but beware; the risk of taking oral contraceptives may have a tremendous effect on your life. How? Here’s my story…
My first baby was by cesarean section so I knew I had to be careful about subsequent pregnancies. After a lot of research and face-to-face doctor discussions, I assumed pills to be an effective way to avoid any unwanted pregnancy for at least two years. A month after my delivery, I started taking contraceptive pills (those that were safe while breastfeeding) and I noticed how emotionally sensitive I became.
Small matters would make me cry, I would be angry all the time, my sexual appetite diminished and I would be upset throughout! Further, I’d sleep most of the day, feel tired most of the time and would do nothing except look after my baby. I was no longer interested in anything. These were the psychological effects.
Now for the physical effects: I gained nearly 45 pounds in my first pregnancy and lost hardly 10 pounds. I knew I had a long way to go on weight loss, but with the oral contraceptives, I was not able to do that either. I was working out in a gym for two months and instead of losing weight (Note: I was breastfeeding too), I kept on gaining pounds! I ate healthy foods and the scale was moving in the opposite direction! I was supposed to lose weight and ended up gaining more than 20 pounds until my second pregnancy (Note: I left my contraceptive pills and was pregnant immediately the following month).
It was in my second pregnancy where I realized what the pills were doing to me. I was happy, not gaining much weight, ate well, was active and ended up having a happy pregnancy. Now 37 weeks pregnant, I came to know that oral contraceptives increase the chances for cervical cancer. My colleagues (who were nurses) warned me about breast cancer and its link with the oral contraceptives.
While the effects of contraceptives may vary from woman to woman, there are thousands of women like me out there who have/had gone through a very similar situation like me (or even worse - these contraceptive pills almost ruined me in every way: personal and professional life). If you are having weight issues and taking oral contraceptives, there are high possibilities that both are interlinked.
Better be safe than sorry … I have been there, gone through it and now I have shared my experience with you and I truly hope this helps those thousands of women like me who have been ignorant about the effects of oral contraceptives.
About Fatmah Azam Ali
Fatmah Azam Ali is a Certified Health Specialist (C.H.S.) and an N.D. (Doctor of Naturopathy) candidate in the Clayton College of Natural Health. She is a Certified Nutritional Counselor (C.N.C.) and a Stress Management Consultant as well. As a freelance journalist with over six years of writing experience, she has written over hundreds of articles on health, fitness, alternative medicine and many more for national and international publications - online and print. Get to know her at: http://naturedoctorfatmah.wordpress.com.